New Jersey, 2011

Winter Weather in New Jersey, January 7, 2011

January 7, 2011 · NWS PHI · 17 events in 17 counties and zones

Snow fell from the Friday morning commute into the early afternoon on the 7th across New Jersey. Snowfall averaged one to four inches.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Snow fell from the Friday morning commute into the early afternoon on the 7th across New Jersey. Snowfall averaged one to four inches. The highest amounts fell in the northwest part of the state, (especially Sussex County) and the lowest amounts fell along the coastal counties. Untreated roadways and walkways were hazardous. Snow overspread the state from west to east between 4 a.m. EST and 8 a.m. EST and ended around Noon EST in the southern half of the state and during the first half of the afternoon in the northern part of the state.

Representative snowfall included 4.5 inches in Vernon (Sussex County), 4.3 inches in Wantage (Sussex County), 4.0 inches in Butler (Morris County), 3.8 inches in Blairstown (Warren County), 3.5 inches in Hanover (Morris County) and Bethlehem (Hunterdon County), 3.0 inches in Boonton (Morris County), 2.3 inches in Hopewell (Mercer County), 2.2 inches in Metuchen (Middlesex County), 2.1 inches in Stewartsville (Warren County), 2.0 inches in Malaga and Glassboro (Gloucester County), Ewing (Mercer County) and White House Station (Hunterdon County), 1.8 inches in Roebling (Burlington County), 1.8 inches in Branchburg (Somerset County), 1.5 inches in Vineland (Cumberland County) and Winslow (Camden County), 1.4 inches in Delran (Burlington County), 1.2 inches in Lindenwold (Camden County), 1.1 inches in Estell Manor (Atlantic County), Cream Ridge (Monmouth County) and 1.0 inch in Dennis Township (Cape May County). The south flow that preceded the cold front caused isolated minor tidal flooding during the morning high tide on the 7th. The high tide at the Cape May Ferry Terminal (Cape May County) reached 6.74 feet above mean lower low water. Minor tidal flooding begins at 6.7 feet above mean lower low water. The snow was caused by a cold front that moved through Delaware during the morning of the 7th. The snow was also assisted by a vigorous upper air disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 7, 4:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 7, 4:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EST FRI JAN 7 2011

.SYNOPSIS...
LOW PRESSURE DEVELOPING ACROSS THE GREAT LAKES AREA WILL MOVE
NORTH OF THE REGION THIS MORNING. AN ATTACHED FRONT WILL CROSS
THE REGION DURING THE AFTERNOON. SOME SNOW IS EXPECTED TO FALL
DURING THE DAYTIME HOURS. A SECOND COLD FRONT WILL CROSS THE
REGION SATURDAY AFTERNOON, BRINGING ANOTHER SHOT OF SNOW. HIGH
PRESSURE WILL BEGIN TO BUILD IN BEHIND SATURDAY NIGHT AND REMAIN
THROUGH EARLY NEXT WEEK. ANOTHER STORM MAY AFFECT THE AREA NEXT
TUESDAY OR WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SNOW WAS MOVING SLOWLY BUT SURELY INTO THE WESTERN PORTIONS OF THE
REGION EARLY THIS MORNING AND WILL HAVE ITS MAXIMUM IMPACTS ACRS
MOST OF THE REGION DURING AM RUSH. OVERALL ACCUMS WILL BE LIGHT ACRS
MOST LOCATIONS...AN INCH OR LESS S AND E OF PHL, AN INCH OR TWO
ACRS THE 1-95 CORRIDOR MAYBE CLOSER TO 2 INCHES IN THE NRN AND WRN
SUBURBS AND CLOSER TO 4 INCHES N AND W.

ALL OF THIS IS DUE TO AN AREA OF LOW PRESSURE WHICH WILL DROP SEWD
FROM THE GRTLKS. THERE IS NOT A LOT OF MOISTURE TO WORK WITH, BUT
THERE COULD BE SOME BANDING THAT SETS UP WHICH COULD MAKE FOR SOME
LCLY HVYR AMTS. THE SNOW WILL END FROM SW TO NE DURG THE AFTN AND
EVENING HOURS AND THERE WILL LIKELY BE A SHARP CUT OFF. IT MAY END
UP THAT MOST LOCATIONS ONLY RECEIVE A FEW HOURS OF DECENT SNOW.
PRETTY MUCH ALL BUT EXTREME NERN NJ WILL BE DONE BY 00Z TONIGHT,
WITH THOSE AREAS LINGERING PSBLY LINGERING A BIT LONGER INTO THE
EVENING, BUT LITTLE ADDITIONAL ACCUMULATION EXPECTED.

WILL LEAVE ALL ADVISORIES AS THEY ARE FOR NOW, SINCE HARDLY A
FLAKE HAS FALLEN YET. ANY REVISIONS CAN BE MADE LATER ONCE IT
BECOMES MORE EVIDENT HOW THE EVENT WILL PLAY OUT.

ONCE THE PRECIP COMES TO AN END, DRY AND COLD CONDS ARE EXPECTED
OVERNIGHT WITH THE UPR TROF IN PLACE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
WITHE LARGE LOW LEVEL LAPSE RATES OVER THE REGION ON SATURDAY AND
A SFC LOW DEVELOPING OFF THE COAST WHICH WILL DRAG A CDFNT THRU
THE AREA, THE MDLS ARE NOW ALL FCSTING ANOTHER SHOT OF SNOW OVER
ALL OR PORTIONS OF THE AREA. AGAIN, IT DOESN'T LOOK TO BE A
SIGNIFICANT EVENT, MAYBE ANOTHER INCH OR TWO OF NUISANCE SNOW
DURING THE DAY ON SATURDAY, IF THE LATEST GUIDANCE IS CORRECT.
ALSO, EXPECT SATURDAY TO BE A BREEZY DAY WITH THE AFOREMENTIONED
LOW STRENGTHENING NR THE CANADIAN MARITIMES AND STRONG HIGH
PRESSURE TO THE W, THE PRESSURE GRADIENT WILL TIGHTEN AND A GUSTY
NW WIND WILL DEVELOP. WITH HIGHS STRUGGLING TO HIT 30 IN MANY
AREAS UNDER THE AXIS OF THE UPPER LOW, IT WILL FEEL A LOT COLDER.

THEN, FINALLY, THE UPPER LOW EXITS STAGE RIGHT AND THE PESKY TROF
GOES WITH IT ON SUNDAY. THIS WILL ALLOW THE NOSE OF A VERY LARGE
HIGH PRESSURE SYSTEM TO THE WEST TO BUILD IN FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE HIGH PRESSURE SYSTEM BUILDS FURTHER IN FOR MONDAY, WHICH WILL
BRING ANOTHER DRY DAY. HOWEVER, A STORM WILL DEVELOP OVER THE
GLFMEX ON SUNDAY AND PROGRESS EWD AND REACH THE SERN CONUS CST
MONDAY NIGHT. IT WILL THEN BEGIN TO MOVE NEWD THROUGH TUESDAY
NIGHT. THE EXACT TRACK THAT THIS STORM TAKES WILL DETERMINE THE
IMPACT THAT THE STORM HAS ON OUR WEATHER, BUT RIGHT NOW IT APPEARS
THAT TUESDAY INTO TUESDAY NIGHT WOULD BE THE MOST FAVORED TIME.
THE 07/00Z RUNS OF THE ECMWF AND GFS ARE FAIRLY CLOSE IN POSNS
WITH THIS SYS TUE INTO WED, BUT THE CMC AND UKMET STILL PRODUCE
DIFFERING SOLNS. STILL, THE MDLS WILL PRESENT VARYING SOLUTIONS
WITH SUBSEQUENT RUNS.

BEHIND THE DEPARTING LOW, HIGH PRESSURE WILL BUILD BACK IN FOR
THURSDAY.  TEMPS WILL BE BELOW NRML THRU THE PD.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

T

&&

.MARINE...

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     PAZ054-055-061-062.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ060-
     067>069.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     PAZ070-071.
NJ...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     NJZ001-007-008.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NJZ009-
     010-012>015.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NJZ016>020-026-027.
DE...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     MDZ008.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jan 6, 1:42 PM EST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
142 PM EST THU JAN 6 2011

NJZ001-007-008-PAZ054-055-061-062-071830-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
142 PM EST THU JAN 6 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012>015-PAZ069-071830-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-BUCKS-
142 PM EST THU JAN 6 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ016>020-026-027-PAZ070-071-071830-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
142 PM EST THU JAN 6 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-071830-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
142 PM EST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AROUND AN INCH OF SNOW COULD ACCUMULATE LATE TONIGHT INTO FRIDAY
MORNING. IF CONFIDENCE ABOUT THE ACCUMULATION COINCIDING BETTER
WITH THE MORNING COMMUTE INCREASES, AN ADVISORY MAY BE ISSUED
LATER TODAY OR TONIGHT. REGARDLESS SOME SLIPPERY TRAVEL SHOULD
OCCUR ESPECIALLY ON SECONDARY AND TERTIARY ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ060-067-068-071830-
BERKS-CHESTER-MONTGOMERY-
142 PM EST THU JAN 6 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-071830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
142 PM EST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WINDS ARE POSSIBLE LATE SATURDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
January 7, 4:00 AM EST to 2:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 7, 4:00 AM EST to 2:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
January 7, 5:00 AM EST to 3:00 PM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
January 7, 5:00 AM EST to 2:00 PM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
January 7, 5:00 AM EST to 2:00 PM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
January 7, 5:00 AM EST to 2:00 PM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
January 7, 5:00 AM EST to 2:00 PM EST
Where
Western Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
January 7, 5:00 AM EST to 12:00 PM EST
Where
Camden forecast zone
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
January 7, 5:00 AM EST to 12:00 PM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
January 7, 5:00 AM EST to 11:00 AM EST
Where
Salem forecast zone
Reported by
Trained Spotter
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 7, 6:00 AM EST to 1:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
January 7, 6:00 AM EST to 12:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Cumberland

When
January 7, 6:00 AM EST to 11:00 AM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
January 7, 7:00 AM EST to 12:00 PM EST
Where
Western Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
January 7, 7:00 AM EST to 12:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
January 7, 8:00 AM EST to 12:00 PM EST
Where
Western Cape May forecast zone
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
January 7, 8:00 AM EST to 12:00 PM EST
Where
Western Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274779, 274780, 274781, 274782, 274784, 274785, 274786, 274793, 274794, 274796, 274788, 274791, 274799, 274790, 274805, 274801, 274802.